Tennessee, 2010

Flash Flood in Tennessee, November 30, 2010

November 30, 2010 · NWS MRX · 1 event in 1 county or zone

Heavy rainfall across the area produced some isolated flash flooding along streams and low lying areas in east Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Heavy rainfall across the area produced some isolated flash flooding along streams and low lying areas in east Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 30, 10:00 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Nov 30, 10:00 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EST TUE NOV 30 2010

.DISCUSSION...MAIN AXIS OF MOSTLY STRATIFORM RAIN CURRENTLY
TRUDGING THROUGH THE FORECAST AREA. PLATEAU REGION CURRENTLY
RECEIVING HEAVIEST RAINFALL. EXPECT THIS AXIS TO CONTINUE TO SLOWLY
DRIFT EASTWARD THROUGH THE REMAINDER OF THE DAY. WILL CANCEL WIND
ADVISORY EARLY AS WINDS HAVE DIMINISHED TO BELOW CRITERIA PER AREA
OBS AND ARE PROJECTED TO CONTINUE TO DIMINISH THROUGH THE REMAINDER
OF THE DAY. HOWEVER...WILL CONTINUE HIGH WIND WARNING FOR MOUNTAINS
AS CAMP CREEK OB CONTINUES TO REPORT GUSTS ABOVE CRITERIA. WILL
ALSO TWEAK TEMPS AS DOWNSLOPE COMPONENT DECREASES AS WINDS SHIFT
MORE TO THE SOUTH AND SOUTHWEST. UPDATE OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             61  32  45  27  53 / 100  50  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  33  43  25  48 / 100  80  10   0  10
OAK RIDGE, TN                       58  33  43  25  49 / 100  60  10   0  10
TRI CITIES AIRPORT, TN              62  36  40  21  45 / 100 100  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
     UNICOI...WASHINGTON TN.

VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: RUSSELL...WASHINGTON.

&&

LCM
Hazardous weather outlook, Nov 30, 4:16 AM EST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 AM EST TUE NOV 30 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
416 AM EST TUE NOV 30 2010 /316 AM CST TUE NOV 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL STORM SYSTEM WILL BRING STRONG SOUTHEASTERLY WINDS ACROSS
THE HIGHER ELEVATIONS TONIGHT...WITH THESE HIGH WINDS ALSO AFFECTING
THE FOOTHILLS DUE TO MOUNTAIN WAVES. STRONG WINDS WILL ALSO BE
POSSIBLE ELSEWHERE AS SOME OF THE STRONGER SHOWERS PULL THESE
STRONG WINDS DOWN INTO THE VALLEY AREAS.

FOR FURTHER DETAILS...PLEASE SEE THE HIGH WIND WARNING AND WIND
ADVISORY PRODUCT (MEMNPWMRX).

ANOTHER CONCERN INVOLVES THE POSSIBILITY OF THUNDERSTORMS
DEVELOPING ACROSS SOUTHEAST TENNESSEE...SINCE THESE STORMS WILL
LIKELY ROTATE AND COULD PRODUCE ISOLATED TORNADOES... MAINLY OVER
SOUTHEAST TENNESSEE.

IN ADDITION TO THE STRONG WINDS...SOME AREAS COULD EXPERIENCE MINOR
FLOODING DUE TO LOCALLY HEAVY RAINFALL. TEMPERATURES WILL DROP
DRAMATICALLY TONIGHT...WITH ANY LINGERING RAIN SHOWERS CHANGING TO
SNOW SHOWERS ALONG WITH LIGHT ACCUMULATIONS ACROSS THE HIGHER
ELEVATIONS BY EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR DAMAGING WIND
REPORTS...ESPECIALLY IN AND AROUND THE MOUNTAINS.

In the hours before

Special weather statement, Nov 30, 6:55 AM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 AM EST TUE NOV 30 2010

TNZ098-301300-
MARION TN-
555 AM CST TUE NOV 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 AM CST...

AT 548 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TRACY CITY TO 19
MILES WEST OF BRIDGEPORT...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...SOUTH
PITTSBURG...WHITWELL...ORME...GRIFFITH CREEK...MARTIN SPRINGS...
POWELLS CROSSROADS AND HALETOWN (GUILD).

17
Special weather statement, Nov 30, 9:17 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
917 AM EST TUE NOV 30 2010

TNZ081-082-098-099-301500-
BLEDSOE TN-HAMILTON TN-MARION TN-SEQUATCHIE TN-
817 AM CST TUE NOV 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...SEQUATCHIE
AND BLEDSOE COUNTIES UNTIL 900 AM CST/1000 AM EST/...

AT 814 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
TRACY CITY TO 23 MILES SOUTH OF BRIDGEPORT...AND MOVING NORTHEAST AT
40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS
Local storm report, Nov 30, 9:42 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 AM EST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND DMG ANDREWS                 35.20N 83.82W
11/30/2010                   CHEROKEE           NC   TRAINED SPOTTER

            SEVERAL TREES DOWN AND A TRAMPOLINE BLOWN ONTO A STORAGE
            BUILDING.

&&

FERRELL
Special weather statement, Nov 30, 10:15 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EST TUE NOV 30 2010

TNZ084-085-099>101-301600-
BRADLEY TN-HAMILTON TN-MCMINN TN-MEIGS TN-WEST POLK TN-
1015 AM EST TUE NOV 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR POLK...BRADLEY...HAMILTON...
MCMINN AND MEIGS COUNTIES UNTIL 1100 AM EST...

AT 1010 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARRISON TO 11 MILES
SOUTH OF FORT OGLETHORPE...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

THESE STORMS WILL BE NEAR...
OOLTEWAH AND EAST BRAINERD AROUND 1020 AM EST.
BIRCHWOOD AND COLLEGEDALE AROUND 1025 AM EST.
BIG SPRING AND MCDONALD AROUND 1030 AM EST.
HOPEWELL AROUND 1035 AM EST.
HILLSVIEW...FLINT SPRINGS AND CLEVELAND AROUND 1040 AM EST.
WATERVILLE...TASSO AND GAP SPRINGS AROUND 1045 AM EST.
RICEVILLE AROUND 1050 AM EST.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
November 30, 11:50 AM EST to 12:20 PM EST
Where
Morgan County, Sunbright to 0.72 mi SSW of Sunbright
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.250, -84.670

Heavy rainfall produced flash flooding along White Oak creek with the water out of its banks. Mill creek road at highway 27 was also closed due to the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268915.